Alert archive / Oregon / Hazardous Seas Warnings in 2021
Hazardous Seas Warning 4, NWS Medford, OR
NWS Medford, OR issued this hazardous seas warning at Jan 7, 2021, 1:53 AM PST. It took effect at Jan 8, 2021, 1:00 AM PST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 7, 2021, 1:53 AM PST (09:53 UTC)
- In effect from
- Jan 8, 2021, 1:00 AM PST
- Expired
- Jan 8, 2021, 3:19 PM PST
- In force
- 14 hr
- Issued by
- NWS Medford, OR
The text
As transmitted.
777 WHUS76 KMFR 070953 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 153 AM PST Thu Jan 7 2021 PZZ350-356-072300- /O.EXT.KMFR.SC.Y.0002.000000T0000Z-210109T0000Z/ /O.UPG.KMFR.GL.A.0002.210108T0000Z-210108T0900Z/ /O.NEW.KMFR.GL.W.0004.210108T0000Z-210108T0900Z/ /O.NEW.KMFR.SE.W.0004.210108T0900Z-210109T0000Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- 153 AM PST Thu Jan 7 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM PST FRIDAY... ...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM PST FRIDAY... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 1 AM TO 4 PM PST FRIDAY... * WHAT...South winds 10 to 20 kt through this afternoon with steep swell dominated seas of 13 to 15 ft. Winds increase this evening to gales of 25 to 35 kt with gusts to 40 kt and seas build to 15 to 18 ft tonight into Friday. Winds ease late tonight, becoming west 15 to 25 kt. Seas remain high and very steep at 17 to 18 ft into Friday afternoon. * WHERE...All areas, with gales and hazardous warning level seas expected beyond 5 nm from shore. * WHEN...For the Gale Warning, from 4 PM this afternoon to 1 AM PST Friday. For the Hazardous Seas Warning, from 1 AM to 4 PM PST Friday. For the Small Craft Advisory, until 4 PM PST Friday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ370-376-072300- /O.CON.KMFR.SC.Y.0002.000000T0000Z-210108T0000Z/ /O.UPG.KMFR.GL.A.0002.210108T0000Z-210108T0900Z/ /O.NEW.KMFR.GL.W.0004.210108T0000Z-210108T0900Z/ /O.NEW.KMFR.SE.W.0004.210108T0900Z-210109T0000Z/ Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 153 AM PST Thu Jan 7 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM PST FRIDAY... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 1 AM TO 4 PM PST FRIDAY... * WHAT...South winds 15 to 25 kt through this afternoon with steep swell dominated seas of 14 to 15 ft. Winds increase this evening to gales of 25 to 35 kt with gusts to 40 kt and seas build to 16 to 20 ft tonight into Friday. Winds ease late tonight, becoming west 15 to 25 kt. Seas remain high and very steep at 18 to 20 ft into Friday afternoon. * WHERE...All areas. * WHEN...For the Gale Warning, from 4 PM this afternoon to 1 AM PST Friday. For the Hazardous Seas Warning, from 1 AM to 4 PM PST Friday. For the Small Craft Advisory, until 4 PM PST this afternoon. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
5 follow-up statements
889 WHUS76 KMFR 072200 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 200 PM PST Thu Jan 7 2021 PZZ350-356-081100- /O.EXT.KMFR.SC.Y.0002.000000T0000Z-210109T1800Z/ /O.EXT.KMFR.GL.W.0004.210108T0000Z-210108T1200Z/ /O.EXT.KMFR.SE.W.0004.210108T1200Z-210109T0000Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- 200 PM PST Thu Jan 7 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM PST SATURDAY... ...GALE WARNING NOW IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM PST FRIDAY... ...HAZARDOUS SEAS WARNING NOW IN EFFECT FROM 4 AM TO 4 PM PST FRIDAY... * WHAT...South winds increase to 25 to 35 kt this evening and tonight and steep seas today will become steep to very steep at 15 to 19 ft tonight due to a mix of wind seas and building west swell. Winds ease Friday morning, becoming west 15 to 25 kt. Very steep seas of 17 to 19 ft will affect most the waters Friday morning into Friday afternoon, with seas becoming dominated by west swell at 17 seconds. Steep seas are expected Friday evening through Saturday morning. * WHERE...All areas will be affected by small craft advisory conditions through late this afternoon. Gales and hazardous warning level seas expected beyond 2 nm from shore and closer to shore near Cape Blanco this evening and tonight. Friday, very steep hazardous seas will affect most the waters, except for steep seas within 1 to 2 nm of shore. Steep seas are expected all areas Friday evening through Saturday morning. * WHEN...For the Gale Warning, from 4 PM this afternoon to 4 AM PST Friday. For the Hazardous Seas Warning, from 4 AM to 4 PM PST Friday. For the Small Craft Advisory, until 10 AM PST Saturday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ370-376-081100- /O.CON.KMFR.SC.Y.0002.000000T0000Z-210108T0000Z/ /O.CON.KMFR.GL.W.0004.210108T0000Z-210108T0900Z/ /O.CON.KMFR.SE.W.0004.210108T0900Z-210109T0000Z/ /O.NEW.KMFR.SC.Y.0003.210109T0000Z-210109T1800Z/ Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 200 PM PST Thu Jan 7 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...GALE WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM PST FRIDAY... ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 1 AM TO 4 PM PST FRIDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM FRIDAY TO 10 AM PST SATURDAY... * WHAT...South winds increase to 25 to 35 kt early this evening and tonight and steep seas today will become very steep at 18 to 20 ft tonight due to a mix of wind seas and building west swell. Winds ease early Friday morning, becoming west 15 to 20 kt. Very steep seas of 19 to 20 ft are expected Friday morning into Friday afternoon, with seas dominated by west swell at 17 seconds. Steep seas are then expected Friday evening through Saturday morning. * WHERE...All areas. * WHEN...For the Gale Warning, from 4 PM this afternoon to 1 AM PST Friday. For the Hazardous Seas Warning, from 1 AM to 4 PM PST Friday. For the Small Craft Advisory, until 4 PM PST this afternoon. For the Small Craft Advisory, from 4 PM Friday to 10 AM PST Saturday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
799 WHUS76 KMFR 080424 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 824 PM PST Thu Jan 7 2021 PZZ370-376-081730- /O.CON.KMFR.GL.W.0004.000000T0000Z-210108T0900Z/ /O.CON.KMFR.SE.W.0004.210108T0900Z-210109T0000Z/ /O.CON.KMFR.SC.Y.0003.210109T0000Z-210109T1800Z/ Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 824 PM PST Thu Jan 7 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM PST FRIDAY... ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 1 AM TO 4 PM PST FRIDAY... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM FRIDAY TO 10 AM PST SATURDAY... * WHAT...South winds 25 to 35 kt tonight with seas becoming very steep at 18 to 20 ft due to a mix of wind seas and building west swell. Winds ease early Friday morning, becoming west 15 to 20 kt. But, very steep seas of 19 to 20 ft at 17 seconds are expected Friday morning into Friday afternoon. Steep seas are then expected Friday evening through Saturday morning. * WHERE...All areas. * WHEN...For the Gale Warning, until 1 AM PST Friday. For the Hazardous Seas Warning, from 1 AM to 4 PM PST Friday. For the Small Craft Advisory, from 4 PM Friday to 10 AM PST Saturday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ350-356-081730- /O.CON.KMFR.GL.W.0004.000000T0000Z-210108T1200Z/ /O.CON.KMFR.SC.Y.0002.000000T0000Z-210109T1800Z/ /O.CON.KMFR.SE.W.0004.210108T1200Z-210109T0000Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- 824 PM PST Thu Jan 7 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM PST FRIDAY... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST SATURDAY... ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 4 AM TO 4 PM PST FRIDAY... * WHAT...South winds 25 to 35 kt tonight and steep to very steep seas at 15 to 19 ft due to a mix of wind seas and building west swell. Winds ease Friday morning, becoming west 15 to 25 kt. But, very steep seas of 17 to 19 ft will affect most the waters Friday morning into Friday afternoon, with seas becoming dominated by west swell at 17 seconds. Steep seas are expected Friday evening through Saturday morning. * WHERE...Gales and hazardous warning level seas are expected beyond 2 nm from shore and closer to shore near Cape Blanco tonight. Friday, very steep hazardous seas will affect most the waters, except for steep seas within 2 nm of shore. Steep seas are expected all areas Friday evening through Saturday morning. * WHEN...For the Gale Warning, until 4 AM PST Friday. For the Hazardous Seas Warning, from 4 AM to 4 PM PST Friday. For the Small Craft Advisory, until 10 AM PST Saturday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
803 WHUS76 KMFR 081028 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 228 AM PST Fri Jan 8 2021 PZZ350-356-082330- /O.CON.KMFR.GL.W.0004.000000T0000Z-210108T1200Z/ /O.CON.KMFR.SC.Y.0002.000000T0000Z-210109T1800Z/ /O.CON.KMFR.SE.W.0004.210108T1200Z-210109T0000Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- 228 AM PST Fri Jan 8 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM PST EARLY THIS MORNING... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST SATURDAY... ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WHAT...South winds 25 to 35 kt tonight and steep to very steep seas at 15 to 19 ft due to a mix of wind seas and building west swell. Winds ease Friday morning, becoming west 15 to 25 kt. But, very steep seas of 17 to 19 ft will affect most the waters Friday morning into Friday afternoon, with seas becoming dominated by west swell at 17 seconds. Steep seas are expected Friday evening through Saturday morning. * WHERE...Gales and hazardous warning level seas are expected beyond 2 nm from shore and closer to shore near Cape Blanco tonight. Today, very steep hazardous seas will affect most the waters, except for steep seas within 2 nm of shore. Steep seas are expected all areas this evening through Saturday morning. * WHEN...For the Gale Warning, until 4 AM PST Friday. For the Hazardous Seas Warning, from 4 AM to 4 PM PST Friday. For the Small Craft Advisory, until 10 AM PST Saturday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ370-376-082330- /O.CON.KMFR.SE.W.0004.000000T0000Z-210109T0000Z/ /O.CON.KMFR.SC.Y.0003.210109T0000Z-210109T1800Z/ Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 228 AM PST Fri Jan 8 2021 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST SATURDAY... * WHAT...South winds 25 to 35 kt tonight with seas becoming very steep at 18 to 20 ft due to a mix of wind seas and building west swell. Winds ease early this morning, becoming west 15 to 20 kt. But, very steep seas of 19 to 20 ft at 17 seconds are expected this morning into this afternoon. Steep seas are then expected this evening through Saturday morning. * WHERE...All areas. * WHEN...For the Gale Warning, until 1 AM PST Friday. For the Hazardous Seas Warning, from 1 AM to 4 PM PST Friday. For the Small Craft Advisory, from 4 PM Friday to 10 AM PST Saturday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
576 WHUS76 KMFR 081737 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 937 AM PST Fri Jan 8 2021 PZZ350-356-090645- /O.CON.KMFR.SE.W.0004.000000T0000Z-210109T0000Z/ /O.CON.KMFR.SC.Y.0002.000000T0000Z-210109T1800Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- 937 AM PST Fri Jan 8 2021 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST SATURDAY... * WHAT...Very steep seas of 17 to 19 ft will affect most the waters into Friday afternoon, with seas becoming dominated by west swell at 17 seconds. Steep seas are expected Friday evening through Saturday morning. * WHERE...Very steep hazardous seas will affect most the waters, except for steep seas within 2 nm of shore. Steep seas are expected all areas Friday evening through Saturday morning. * WHEN...For the Hazardous Seas Warning, until 4 PM PST Friday. For the Small Craft Advisory, until 10 AM PST Saturday. * IMPACTS...Very steep seas could capsize or damage vessels. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ370-376-090645- /O.CON.KMFR.SE.W.0004.000000T0000Z-210109T0000Z/ /O.CON.KMFR.SC.Y.0003.210109T0000Z-210109T1800Z/ Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 937 AM PST Fri Jan 8 2021 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST SATURDAY... * WHAT...Very steep seas of 19 to 20 ft at 17 seconds are expected into Friday afternoon. Steep seas are then expected Friday evening through Saturday morning. * WHERE...All areas. * WHEN...For the Hazardous Seas Warning, until 4 PM PST Friday. For the Small Craft Advisory, from 4 PM Friday to 10 AM PST Saturday. * IMPACTS...Very steep seas could capsize or damage vessels. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
069 WHUS76 KMFR 082319 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 319 PM PST Fri Jan 8 2021 PZZ350-356-091230- /O.CAN.KMFR.SE.W.0004.000000T0000Z-210109T0000Z/ /O.EXT.KMFR.SC.Y.0002.000000T0000Z-210110T0900Z/ /O.NEW.KMFR.SE.W.0005.210110T0900Z-210111T0600Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- 319 PM PST Fri Jan 8 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM PST SUNDAY... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 1 AM TO 10 PM PST SUNDAY... * WHAT...For the Hazardous Seas Warning, very steep and hazardous seas 20 to 22 ft at 18 seconds expected. For the Small Craft Advisory, southeast winds 10 to 20 kt with gusts up to 30 kt and seas 12 to 17 ft at 16 seconds. * WHERE...Between Florence and Pt. St. George. * WHEN...For the Hazardous Seas Warning, from 1 AM to 10 PM PST Sunday. For the Small Craft Advisory, until 1 AM PST Sunday. * IMPACTS...Very steep and hazardous seas could capsize or damage vessels. Bar crossings will become especially treacherous. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for very steep seas and consider remaining in port until conditions improve. && $$ PZZ370-376-091230- /O.CAN.KMFR.SE.W.0004.000000T0000Z-210109T0000Z/ /O.EXT.KMFR.SC.Y.0003.210108T2319Z-210110T0900Z/ /O.NEW.KMFR.SE.W.0005.210110T0900Z-210111T0600Z/ Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 319 PM PST Fri Jan 8 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM PST SUNDAY... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 1 AM TO 10 PM PST SUNDAY... * WHAT...For the Hazardous Seas Warning, very steep and hazardous seas 20 to 22 ft at 18 seconds expected. For the Small Craft Advisory, southeast winds 10 to 20 kt with gusts up to 30 kt and seas 12 to 17 ft at 16 seconds. * WHERE...Between Florence and Pt. St. George. * WHEN...For the Hazardous Seas Warning, from 1 AM to 10 PM PST Sunday. For the Small Craft Advisory, until 1 AM PST Sunday. * IMPACTS...Very steep and hazardous seas could capsize or damage vessels. Bar crossings will become especially treacherous. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for very steep seas and consider remaining in port until conditions improve. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this hazardous seas warning went out at Jan 6, 8:32 PM PST, 5 hours 21 minutes earlier.
Area forecast discussion, Jan 6, 8:32 PM PST, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Medford OR
832 PM PST Wed Jan 6 2021
.DISCUSSION...A front is moving through the forecast area tonight and has
brought snowfall to elevations about 4000 feet and higher. Precipitation
is diminishing from west to east this evening, with upslope snows
in the Cascades and frontal precipitation in Lake County lasting
longest into the night. By tomorrow morning just a few showers
will linger over the high terrain, and some fog and freezing fog
will likely form in valleys. High clouds will stream overhead
tomorrow afternoon ahead of the next front, and another round of
precipitation will arrive Thursday night, continuing into Friday
afternoon. Models have come into better agreement with the next
front in terms of the position and strength of low pressure
offshore. Models have fallen in line with a weaker solution, with
700mb (10000ft) winds of 40kt and modest south to north pressure
gradients. So, we may have some Wind Advisories to issue for the
most wind- prone areas for Thursday night, but we're not expecting
widespread wind impacts with the next front.
In terms of precipitation, rain and snow amounts Thursday night into Friday
should be about 20 percent higher compared to the front moving through tonight.
Additionally, snow levels will be about 500 to 1000 feet lower than the front
today. This may mean some Winter Weather Advisories will be issued this
evening, potentially for the Cascades and the Mount Shasta area, and perhaps
east of the Cascades. We'll be examining that further tonight with the latest
observations model data. Please see the previous forecast
discussion for more details on the next front and the expected
drier conditions afterward.
&&
.AVIATION...For the 07/00Z TAFs... A frontal system will
continue across the area this evening with rain, snow, and mountain
obscuration. A mix of MVFR and VFR cigs is the predominant
condition. The freezing level will fall from around 6000 ft msl to
4500 ft msl before precipitation tapers off around 09Z. Later
tonight, the higher clouds will dissipate with LIFR to IFR low
clouds and fog are expected to form in many of the valleys. This is
likely to linger through late morning or early Thursday afternoon
with some improvement expected from 17Z to 21Z. -DW
&&
.MARINE...Updated 630 PM PST Wednesday, 6 Jan 2021...
Large, long period west-northwest swell will result in hazardous
conditions with very high and very steep combined seas through this
evening. Large breaking waves of 22 to 27 ft and hazardous bar
crossings are expected.
Seas briefly lower Thursday, then build quickly Thursday evening
into Friday as another strong frontal system moves through. Very
high and steep seas are likely with additional gales possible. Also,
very high and very steep swell dominated seas are likely behind this
front on Friday. These seas will bring another round of high surf
and dangerous bar crossings Thursday night through Friday evening.
Active weather continues through the weekend into early next week.
Winds and seas are expected to ease late Friday into Saturday. But,
seas are likely to build quickly to 18 to 20 ft again late Saturday
night and Sunday with another strong front expected. -DW
&&
.PREV DISCUSSION... /Issued 631 PM PST Wed Jan 6 2021/
DISCUSSION...
Short Term...Tonight through Friday...The front has finally made
it onshore this afternoon, its progression slowed and strength
sapped by the development of a compact surface low on the back
side. The forecast has been pushed back a few hours, mainly due
to the slower front, and although the precipitation rates have
been less than expected, the slower speed should result in nearly
the same totals by the end of the day. The surface low is
expected to move onshore in the next few hours (by 5 PM local
time) and may produce some gusty winds, thunder, and heavy rain as
it does so, although these would likely be confined to a
localized area somewhere between Gold Beach and Bandon. This low,
the result of a "bent-back occlusion," could strengthen rapidly
before it arrives, although this is becoming less likely as time
goes on. Lightning was reported offshore earlier today, but no
additional strikes have been reported in he last few hours.
Nevertheless, we are keeping a close eye on this feature and will
post updates as necessary.
Meanwhile, gusty winds will continue to be a concern through this
evening for the southern Shasta Valley and portions of the East
Side, where a wind Advisory remain in effect. Gusts of up to 55
mph have been reported so far today, and these will continue
until the front (and aforementioned surface low) pass. Post
frontal showers will also continue through late this evening,
with snow levels remaining generally above 4500 feet.
Calmer weather, with clearing skies, is expected tonight into
tomorrow morning, although those same clear skies are likely to
allow for fog formation in area valleys by daybreak. The break
will be short-lived, however, as the next system is set to arrive
by Thursday evening. One difference between this event and the
past several systems will be the more northwest to southeast
orientation of the front and the trough aloft. This angle
typically results in more channeling of winds in the Shasta and
Rogue Valleys, in this event is not expected to be any different.
Winds have been bumped up in the area around Weed, as well as
Ashland and the southern Bear Creek Valley, as well as in the
typical trouble spots near Summer Lake and Abert Lake to the eats
of the Cascades. Wind headlines may be necessary over the next one
or two forecast cycles.
Additionally, snow may be more of a concern with this front, with
snow levels dropping to around 3500 to 4000 feet, and
precipitations amounts looking a tad bit higher. The concern for
multiple inches of snow will focus on the high Cascade Passes
near Crater, Diamond, and Odell lakes, as well as Snowmans Summit
and Dead Horse Summit in Siskiyou County, where heavier
precipitation rates and upslope flow are likely to result in some
heavier snowfall. Uncertainty remains high, with models seemingly
having some difficulty deciding on these smaller details, but
given the orientation and track of the system, suspect winter
weather headlines will be necessary for those areas Thursday night
into Friday morning.
Post-frontal showers are then expected Friday morning, with
clearing expected during the day and into the weekend. -BPN
Long Term...Sat, Jan 9th through Tue, Jan 13th... This long term
period is expected to begin with a fairly high amplitude high
pressure ridge building into the Pacific Northwest. This will put
the forecast area under a light southeast flow Saturday with
temperatures right around normal.
Despite the high amplitude of the high pressure ridge Saturday,
it's not expected to last long as the flow across the Pacific
remains progressive. However, the ridge is expected to weaken the
cold front that is expected to reach the coast Sunday. This means
that areas inland from the Coast Range are unlikely to get
measurable precipitation from this front.
Another wetter and warmer frontal system is expected to approach
Monday. While ensembles show it reaching the coast Monday, the
deterministic operational runs of the ECMWF and GFS suggest we
won't see any measurable precipitation in our forecast area until
Monday night or, more likely, Tuesday. This frontal system bears
some watching, especially for northwestern portions of the
forecast area, especially Coos and western Douglas counties. This
is because a warm Atmospheric River event appears likely to set up
near there Tuesday, generally stalling through Wednesday. The
ECMWF is more robust with it than the GEFS. Looking at the spread
in the guidance for North Bend suggest ensemble model consensus to
be a half inch to one inch of rain there. However, some ensemble
members are suggesting between 1 and 5 inches of rain is possible
there Tuesday and Wednesday. Obviously, if this were to happen
we'd have some hydrology concerns.
Thereafter, from Thursday, Jan 14th onward, there is a high
probability of high amplitude ridging and drier, stagnant weather
with temperature 5 to 10 degrees above normal per ensemble model
guidance and related cluster analysis. The ECMWF does suggest some
weaker front through mid-month, but this appears to be a lower
probability possibility. ~BTL
BEACH HAZARDS...Updated 200 PM PST Wednesday, 5 Jan 2021...A High
Surf Advisory is in effect with breaking wave heights of 22 to 27
feet expected to persist through late this evening. Improvement
tonight into Thursday is expected to be brief. Additional strong
frontal system activity across the northeastern Pacific is expected
to continue through at least the weekend. The next strong front
arrives Thursday night and very high, long period swell will build
into the waters behind this front on Friday. High surf with breaking
wave heights of 22 to 27 ft is likely to return to to area beaches
Thursday night into Friday evening. We have added a high surf
advisory for Thursday night through Friday evening. Any improvement
in seas Friday night and early Saturday may be brief though. Another
strong front may bring additional high surf on the weekend.
Use extreme caution along and near the beaches and stay away from
the ocean. Jetties, rocks, logs and bar entrances are not safe
places to be during this period of significant waves. The Pacific
Ocean is both cold and powerful. These large waves can easily sweep
people and large objects into the water. NEVER turn your back on the
ocean!
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Surf Advisory until 10 PM PST this evening for ORZ021-022.
High Surf Advisory from 10 PM Thursday to 10 PM PST Friday for
ORZ021-022.
CA...None.
Pacific Coastal Waters...Gale Watch from Thursday afternoon through late Thursday night
for PZZ350-356-370-376.
Small Craft Advisory until 1 AM PST Friday for
PZZ350-356-370-376.
Hazardous Seas Warning until 10 PM PST this evening for
PZZ350-356-370-376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 1:53 AM PST | Gale Warning | MFR | 26 hr | |
| Jan 7, 2:38 AM PST | Wind Advisory | MFR | Klamath, Lake | 31 hr |
| Jan 7, 2:38 AM PST | Winter Weather Advisory | MFR | Douglas, Jackson, Josephine, Klamath | 31 hr |
| Jan 7, 4:58 AM PST | Dense Fog Advisory | MFR | Coos, Curry, Douglas, Jackson, Josephine | 5 hr |
| Jan 7, 2:00 PM PST | Small Craft Advisory | MFR | 59 hr |
Nearby
Hazardous Seas Warnings in Oregon, 2021Every hazardous seas warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.